Alert archive / South Carolina / Frost Advisories in 2017

Frost Advisory 4, NWS Wilmington, NC

November 11, 20175 counties in South Carolina; 4 counties in North Carolina

NWS Wilmington, NC issued this frost advisory at Nov 11, 2017, 8:27 PM EST for 5 counties in South Carolina; 4 counties in North Carolina. It took effect at Nov 11, 2017, 11:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2017, 8:27 PM EST (01:27 UTC)
In effect from
Nov 11, 2017, 11:00 PM EST
Expired
Nov 12, 2017, 7:23 AM EST
In force
8 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 79 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WWUS72 KILM 120127
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
827 PM EST Sat Nov 11 2017

NCZ087-096-099-105-SCZ017-023-024-032-033-053-121300-
/O.NEW.KILM.FR.Y.0004.171112T0400Z-171112T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Inland Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Conway, and Red Hill
827 PM EST Sat Nov 11 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM EST SUNDAY...

The National Weather Service in Wilmington has issued a Frost
Advisory, which is in effect until 8 AM EST Sunday.

* Temperatures...In the mid 30s. A few lower 30s in the normally
  cold spots.

* Timing...Overnight through just after sunrise.

* Impacts...Areas of frost will likely damage sensitive plants 
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$

27
1 follow-up statement
438 
WWUS72 KILM 121223
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
723 AM EST Sun Nov 12 2017

NCZ087-096-099-105-SCZ017-023-024-032-033-053-121330-
/O.CAN.KILM.FR.Y.0004.000000T0000Z-171112T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Inland Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Conway, and Red Hill
723 AM EST Sun Nov 12 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Frost Advisory.

As of now, there have been no reports of areal extents of frost. 
Temperatures are now increasing with the sunrise, so it is 
unlikely that significant amounts of frost will form for the 
remainder of this early morning.

$$

40

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Nov 11, 6:11 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Nov 11, 6:11 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
611 PM EST Sat Nov 11 2017

.SYNOPSIS...
High pressure will bring below normal temperatures through the
weekend. A cold front will carry a few showers in Monday, before
sweeping offshore Monday evening. Canadian high pressure will result
in seasonable temperatures and dry weather much of next week. A cold
front will cross the coast next weekend.

&&

.NEAR TERM /TONIGHT THROUGH SUNDAY/... As of 3 PM Saturday... Strong
1039mb Canadian high centered over northern New York will drift east
through the near term. However, there will be little change in the
overall pattern at the surface and aloft through this period, with a
shallow E to NEly flow at the  lowest layers and a deep westerly
flow aloft. Guidance does hint at the formation of a weak coastal
trough on Sunday but there are significant differences regarding
strength and timing. Model soundings and satellite loops show cirrus
advecting in from the west through the period while gradually
lowering and thickening.

Primary forecast challenge will be low temperatures tonight,
specifically whether we will see freezing conditions or frost.
Although mixing will not be as strong as last night as surface winds
will be abating, increasing cirrus and a modifying airmass will make
it less likely that we will see many readings of 32F or below or
widespread frost. Most likely scenario is widespread readings in the
mid to upper 30s, with a few isolated cold-prone locations briefly
hitting the freezing mark. Local procedures indicate the possibility
of scattered frost for our northern tier of counties. All of this
will be handled with an SPS.

For Sunday, the airmass will continue to modify with highs ranging
from the upper 50s well inland to the lower and mid 60s at the
beaches. The nascent coastal trough is the wild card here with the
most likely outcome being increasing cloud cover from the coast
through the afternoon and evening.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...

As of 3 PM Saturday...Wedge will have broken down by the time the
period begins, although light northeast flow will persist across the
area with weak coastal trough sitting just offshore. A shortwave
crossing the OH Valley helps amplify the mid-level pattern Sun night
and reinforces southerly flow just above the surface. The resulting
warm, moist advection just above the surface will ensure abundant
cloud cover Sun night with increasing rain chances as Sun night
turns into Mon morning. Precip chances increase first along the
coast Sun night as the coastal trough moves closer to shore.
Meanwhile, across inland areas, isentropic lift starts to increase
Sun night as mid-levels amplify. Appears likely that there will be
enough moisture for at least some measurable rainfall late Sun night
into the first part of Mon. As such will go ahead and bump pop to
high chc between midnight(farthest west) and midday Mon (farthest
east).

Any rain/showers will end early to mid afternoon Mon as the
shortwave passes to the north and pushes the cold front across the
region. Low level convergence and mid-level support will cease with
the exit of the shortwave/front to the east, which is followed by
deep dry air spreading over the region. Modest cold advection
develops behind the front as Canadian High builds in from the
northwest. Cloud cover and weakened northerly flow will contribute
to lows near to slightly above climo Sun night. Cloud cover and rain
will temper highs Mon, which will end up 5-10 degrees below climo.
Lows Mon night end up near to slightly below climo with cold
advection dropping temps into the upper 30s to lower 40s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Southwest to northeast elongated high
pressure in place Tuesday and Wednesday while mid level flow remains
quite zonal. Solar airmass moderation paired with weak warm
advection will allow for a gentle warming trend back towards
climatology. This high quickly erodes and gets replaced by another
on Thursday. And although this may end up being depicted as a cold
front on surface progs there won't really be a noticeable airmass
change this far south. In fact MOS guidance showing highs and lows
either holding or even going up a bit late in the week as surface
high moves overhead and then offshore. This may finally set the
stage for moisture return and minor rain chances Saturday as a more
bona-fide cold front approaches.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...A weak coastal trough will sling some stratocu over the
coast overnight. Looks like the ceilings will start out VFR, but
lower to MVFR later this evening. Light northeast flow around 10 kts
or less is expected. There will be too much mixing for fog
formation. Sunday, a VFR stratocu ceiling is expected from time to
time with continued northeast flow.

Extended Outlook...VFR tempo SHRA/MVFR Mon. VFR Tue-Thur.

&&

.MARINE...
NEAR TERM /TONIGHT THROUGH SUNDAY/... As of 3 PM Saturday...Latest
obs show only marginal Advisory conditions in place. Conditions will
continue to improve as the cold surge abates and expect the Advisory
will expire on time at 6 PM.

High pressure to the north will continue a NE flow through the
period with overall gradually improving conditions. May be
advertising Exercise Caution headlines tonight for 3 to 5 ft seas
and 15 to 20 kt winds, but it is likely we can drop these for most
of our waters on Sunday.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...

As of 3 PM Saturday...Northerly flow expected through the period.
Coastal trough maintains 10 to 15 kt northeast winds Sun night
despite high pressure off the New England coast drifting farther
northeast. The trough moves a little closer to shore early Mon and
there may be a brief period of more easterly winds with speeds
closer to 10 kt as this happens. The trough is then pushed farther
offshore as a cold front approaches from the west Mon. Surface winds
remain out of the north Mon and Mon night as high to the northwest
builds over the region, but winds may have more of a northwest
component late in the period. Seas 2 to 3 ft early in the period
will build to 3 to 4 ft later Mon and may hit 5 feet in places Mon
night.

LONG TERM /TUESDAY THROUGH THURSDAY/...

As of 300 PM Saturday...A long period of northerly flow expected as
high pressure sits over the area elongated southwest to northeast.
The gradient will be moderate but not so much that expecting any
advisories or even headlines. This flow may get disrupted briefly
late in the period, lightening up and turning NW or W as one high
moves offshore and the next quickly moves in but a N flow will
quickly get re-established.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for AMZ250-
     252-254-256.

&&

NEAR TERM...REK
SHORT TERM...III
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, Nov 11, 7:37 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
737 PM EST Sat Nov 11 2017

AMZ250-252-254-256-130045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
737 PM EST Sat Nov 11 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM EST SUNDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Should Exercise Caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-106>110-SCZ032-033-039-053>056-130045-
Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg-
Inland Horry-Coastal Horry-Inland Georgetown-Coastal Georgetown-
737 PM EST Sat Nov 11 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-105-SCZ017-023-024-130045-
Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon-
737 PM EST Sat Nov 11 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Patchy Frost and isolated freezing temperatures are possible
overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Nov 11, 2:32 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service WILMINGTON NC
232 PM EST Sat Nov 11 2017

NCZ087-096-105-SCZ017-023-024-121200-
Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Burgaw, Bennettsville, McColl, Hartsville, Darlington,
North Hartsville, and Dillon
232 PM EST Sat Nov 11 2017

...PATCHY FROST POSSIBLE OVERNIGHT...

Tonight, there will be light winds and temperatures will
generally fall into the mid 30s. This makes patchy frost possible
in the pre-dawn hours of Sunday, especially in low-lying areas
and other places protected from the wind. This could cause damage
to tender vegetation. Any frost that does form will burn off
quickly after sunrise. It is also possible that isolated
locations that are normally prone to colder temperatures will
briefly touch the freezing mark.

REK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:29 AM ESTSmall Craft AdvisoryILM6 hr

Nearby

Frost Advisories in South Carolina, 2017Frost Advisories in North Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.